Format

Send to

Choose Destination
Singapore Med J. 2015 Jul;56(7):e116-9. doi: 10.11622/smedj.2015114.

Herb-induced cardiotoxicity from accidental aconitine overdose.

Author information

1
Accident and Emergency Department, Changi General Hospital, Singapore.
2
Clinical Toxicology Consultation Service, Accident and Emergency Department, Changi General Hospital, Singapore.
3
Cardiology Department, Changi General Hospital, Singapore.

Abstract

Patients who overdose on aconite can present with life-threatening ventricular arrhythmia. Aconite must be prepared and used with caution to avoid cardiotoxic effects that can be fatal. We herein describe a case of a patient who had an accidental aconite overdose but survived with no lasting effects. The patient had prepared Chinese herbal medication to treat his pain, which resulted in an accidental overdose of aconite with cardiotoxic and neurotoxic effects. The patient had ventricular tachycardia, bidirectional ventricular tachycardia and ventricular fibrillation. Following treatment with anti-arrhythmic medications, defibrillation and cardiopulmonary resuscitation, he made an uneventful recovery, with no further cardiac arrhythmias reported.

KEYWORDS:

aconite; aconitine herb; bidirectional ventricular tachycardia; cardiotoxic; overdose

PMID:
26243980
PMCID:
PMC4520923
DOI:
10.11622/smedj.2015114
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center